post pep fears

Question

hi Dr. i recently got exposed to a hiv pos. partner (i was the insertive partner) , condom burst, i quickly withdrew and washed my organ thoroughly, took a pee as well.. the story is that she was unsure of her status, the following day we both went for a test, she turned positive, while i was still negative!..that was approx. 26 hours later, i immediately started my pep regimen of combivir (lamivudine and zidovudine ), i completed my 28, actually 30 days, i never went through any side effects, i had been really looking forward to the tests after , but now its 2 and a half months down the line and i just cant get myself together to go for the test..! too scared!...during my meds , thrice i was late to take my meds, approx. an hour late, due to oversleeping!..but nonetheless, i have been watching my health very closely and i sense nothing out of the norm!..so my question is, what would be the finer symptoms of infection that one may get and tend to overlook?? i know a test is going to be most conclusive but is it normal not to have side effects from pep meds?..And there after??

Answer

You are likely not infected with that history and the PEP regimen you took so will be a relief to you to find out that your test is negative. Many patients do well with PEP regimens with minimal side effects so the lack of symptoms does not generally reflect the effectiveness of PEP. KH